News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: PLEASE HELP Gerd but NO RELIEF with any meds HUrts bad


 capricekid - Thu Feb 12, 2009 8:49 pm

I am a 46 year old female for the past year i have been suffering from excessive burping and for the last 2 month i have had a very weird burning sensation in my belly, throat, mouth and even my nose which will run a little. The burning will most of the time start in my mouth and then the rest will follow. My belly does not always burn. I would explain the burning as an almost mentol type feeling. I went to the Gastro doctor and he did a Sig and an endopscopy. The only thing he found was a slightly irrirated esophagis but nothing else. He looked in to my belly and lower he said with the Endoscope and he saw nothing. No H-Pylori either. I have been on Previcid and now Nexuim and no relief. Food does not seem to make a differance in the timing of the events and when it happens it can last ALL day and night with little to no relief. The only other meds i am on is Atenorol for high blood pressure and xanex as need for anxity. The doctor told me that if the Nexuim did not help then i did not have Gerd, That it could not be acid reflux. I am so worn out and confussed. I have had blood test including Uric acid levels and all is perfect> It is SO hard to live this way and i don't know where to turn for help. WHAT could this be? Please help. This happens 5 out of 7 days a week and there must be something wrong. What do I do Next? Usually when i sleep i am fine and when i wake up i am ok for a little while but then it begins again.
 John Kenyon, CNA - Sat Feb 14, 2009 11:41 pm

User avatar Hi there -

Well what you describe certainly does sound like GERD with incompetent lower esophageal sphincter (LES) and/or possible gastritis with GERD. I'd have to take issue with your doctor's pronouncement that if Nexium doesn't solve the problem that it can't be GERD. Nexium is generally very effective, but not so for everyone, which is why there are numerous medications on the market for this condition. If one doesn't work another one (or a combination) is tried.

It's good that nothing much showed up via endoscopy, but there was some irritation of the esophagus visualized. Sometimes it takes a while for GERD to produce significant evidence of irriation or injury. The fact that it looked irritated is farily convincing evidence there's been something going up and down in there.

The only thing I find strange about this is that it gets better when you're sleeping, while it gets better once you are up. It's usually the other way around. However, it could be related to something specific in your diet, maybe something you take in early in the day, like caffeine or citrus fruit/juices, which can provoke the symptoms and which are often not taken later in the day. What you describe is the forceful regurgitation that may be associated with spasm somewhere along the upper GI tract and this really should be amenable to medication; if not Nexium then something else similar. There are a lot of choices. That's not the ultimate remedy for this, it's just one with a very good track record.

If your doctor won't follow up with this I'd strongly advise a second opinion. I've known patients who've had a long, difficult time finding the right therapy for this sort of problem, but it can be managed.

I hope this helps. Good luck to you and please follow up with us as needed.
 capricekid - Sun Feb 15, 2009 2:34 am

Thank you so much and I have made an appointment for a second opinion next Friday and will post my results from that Appointment. I have read that some people (as is the case with my brother) Have to take 1 Nexuim 40mgs twice daily. Maybe thats what I need?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here